Hair loss

Hi I am 5 weeks into treatment for hypothyrodism and am taking 50mg of levothyroxin! Today I am experiencing massive hair loss - and I mean handfuls at a time (my hair was unaffected by being hypo and I was not losing prior to medication! My gp has told me it am the only person he has seen with this side effect and there are no alternatives available to me! I am also ferritin deficient so have just started taking iron 3 times a day!

Has anyone else experienced excess hair loss and if so how long for - does it get better?

12 Replies

  • Hi, l'oreal did a double blind study and reached the conclusion that the further under 70 your ferritin is, the more the hair loss.

    Keep taking the iron and hopefully as the ferritin rises, so your hair will thicken. Don't take the iron anywhere near your thyroid meds.

    Heres one info about ferritin and hair loss:

    Xx. G

  • When you increase metabolism, the normal process of hair loss and growth speeds up. Don't worry about it. Get your ferritin up to scratch and all those little hairs will show up all over your head. It's temporary. Everytime your levo gets increased, you'll get a bit of extra hair loss. (I got it this summer for a couple of days and my ferritin is great.)

  • I was told its only when you first start the meds for thyroid probs , that your hair comes out...but my hair has never really ever gotten thick again. I got thyroid probs at 41....and im 57 now, so menopause didn't help either.....and now mild lupus they think. All cause thinning;( and my mom wore wigs..:(

  • Hi Kata77, I also experienced a lot of hair loss when starting Levothyroxine (75mg) so you are not alone. It has kind of settled down now but my hair still seems brittle. I started taking biotin supplements and they seem to have helped - please check with your doctor first though. I also started taking better care of my hair ie treatments and better products and this has also helped.

    Try not to worry about it as this will only make it worse. It will get better! Good luck :-)

  • Hi Kata77,

    I had exactly the same problem recently. Was diagnosed hypo in May 2014, but has no hair loss. Started taking 50mcg and within 2 weeks my hair was seriously falling out, it seems to have stopped now and I have a lot of new hairs growing. Give it a couple of months and you should see a change. I know it's worrying but I'm sure it will get better with time.

    Take care

  • Low zinc can also be the cause of hair loss.

    Also as Galathea mentions, low ferritin can also be the problem. It's generally said that 70-90 is optimal, although I recently read that a minimum of 80 is required for hair issues to begin resolving.

  • The same thing happens to me at least twice a year, I just have it all cut very usualy grows back don't worry too much.....its almost autumn after all

  • Unfortunately, a lot of people have found that they have some hair loss when starting levothyroxine. The makers of Synthroid, an American brand of levothyroxine, state, “Partial hair loss may occur rarely during the first few months of Synthroid therapy, but this is usually temporary.” We can therefore assume that the same can happen with UK brands.

    Another reason for your hair loss may be your low ferritin levels. You need to have good levels of ferritin (your iron stores) to maintain hair. Here is a good article about ferritin and hair loss written by Philip Kingsley, a well known trichologist -

    Once you have been on levothyroxine for a little while and once your ferritin levels have improved hopefully you will find that your hair improves.

  • My hair was falling out for months too but recently the hair loss has stopped and regrowth is happening. It seems a normal thing with hypothyroid and levo.

  • Your doctor sounds a bit thick. lol Lot's of people have this side-effect. Also, there are plenty of alternatives. But these are just things doctors seem to say to cover their back-sides. Doesn't mean anything. One doctor told me he'd never seen any of his patients not get better when taking levo. Thing is, he didn't have any other hypo patients! And he knew nothing about thyroid at all. He tried to keep my TSH at 9.5 because he didn't want me to 'tip over' into hyper! lol So, personally, I just ignore everything they say if I can't verify it on internet.

    T3 might be a better option for you, as hair-loss is a known side-effect of levo. (And also a symptom of low T3.) You can improve your absorbtion of it by taking it sublingually and cutting out the middle man (stomach), so to speak (third time I've said that today!)

    Or how about this :

    So, don't fret, I'm pretty sure your hair will grow back - mine has - if you get all your levels up to optimum.

    Hugs, Grey

  • Thanks everyone for your comments. Not feeling quite so bad about it today. Def think I need to sort the ferritin which has been low on and off for 2 years.

  • this happened to me..i had been on ndt and changed to t4 only, dr ignored hair loss and it kept getting worse..finally a made a huge deal about it and he said although i was in normal range my free t3 on bottom range of normal and it should be top range of normal and even free t4 on low range of normal and needed to mid range so put me on ndt and now I am hoping this is the fix...I noticed immediately too when I started on t4 only but kept on it almost 2 years

You may also like...